Illinois, 2014

Hail and Damaging Winds in Illinois, June 21, 2014

June 21, 2014 · NWS ILX · 22 events in 9 counties and zones

An upper-level disturbance triggered several clusters of thunderstorms across west-central Illinois during the afternoon of June 21st. These cells eventually congealed into a line of storms that produced wind damage and sporadic hail, primarily along and west of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance triggered several clusters of thunderstorms across west-central Illinois during the afternoon of June 21st. These cells eventually congealed into a line of storms that produced wind damage and sporadic hail, primarily along and west of the I-55 corridor. The storms gradually weakened as they tracked further eastward, but a few cells were still strong enough to cause tree damage as far east as Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 11:21 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 21, 11:21 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1221 PM CDT Sat Jun 21 2014

.DISCUSSION...
ISSUED 1004 AM CDT Sat Jun 21 2014

Plenty of sunshine occurring this morning to destabilize the
atmosphere, with CAPE's already over 2000 J/kg across the west
half of the CWA per LAPS and SPC mesoanalysis. Weak boundary
currently seen on surface plot from southwest Wisconsin into
northwest Missouri will move into northwest Illinois around midday
and likely will be the focus for the expected convection by the
1-2 pm time frame. RAP, HRRR and the high-res ARW/NMM models are
in reasonable agreement with a broken line of storms between the
Illinois River and I-55 by 4 pm, with the latest NAM showing a
similar solution. Thinking the southeast CWA will mainly be dry
through late afternoon, and the latest SPC Day1 outlook pulled
back the slight risk out of that area.

Sent some updated zones/grids to reflect the latest precipitation
timing, and to tweak the temperatures based the observed hourly
trends.

Geelhart

&&

.AVIATION...
ISSUED 1220 PM CDT Sat Jun 21 2014

Beginning to see some of the expected convective development north
of the central Illinois TAF sites at midday, and should be
significantly increasing early this afternoon. Have tried resolve
the broad VCTS mentions at KPIA/KBMI with a TEMPO period for the
more significant convection this afternoon. Will hold off a bit
further south as we wait to see the evolution of the storms, then
will amend to add them in at that point. Currently looks like the
thunder threat will be over by 02-03Z at most sites. Light winds
develop overnight, and with the residual low level moisture
around, some MVFR visibilities are likely for a few hours near
sunrise.

Geelhart

&&

.PREV DISCUSSION...
ISSUED 248 AM CDT Sat Jun 21 2014

Surface ridging keeping control on a relatively stagnant air mass
over the region. Showers, thunderstorms, and mesoscale boundaries
controlling much of the dynamics for the last few days...and the
trend will continue for the next few. Significant wave over NE/IA
this morning progged to make its way over the Mississippi River
Valley later this afternoon/evening and bring the next best
chances of rain. However, some of the models weaken the impulse
considerably, keeping the main wave further to the west for Sun
night through Mon night. To say that the models, both high res and
longer range, have been having a hard time resolving the
convective elements in this hot and humid air mass is a drastic
understatement. Forecast is full of pops and it is almost
impossible to carve them down with much accuracy simply because it
is a hot, humid, and unstable summer air mass. Scattered
thunderstorms is more the rule than the exception, particularly in
the afternoon (diurnal influence) and evening (evolution of
convective masses that form elsewhere and propagate through.)

SHORT TERM...Today and tomorrow...
Hot and humid again today with weak sfc winds and heat indices
into the 90s by late afternoon. GFS and NAM both relentless with
the progression of the convection over NE/IA this morning, pushing
into ILX this afternoon. HRRR and 4km WRF a little more familiar
to recent trends and dissipates the storms as they approach the
Miss River Valley and the influence of the ridge, but re-fire the
outflow later in the afternoon. More recent HRRR delaying the
re-fire until closer to 20z over Mid Miss River...whereas the 4km
WRF igniting on several different boundaries through the
afternoon. Considering the lack of consensus...will go with a
combination of models, and continuity. Chances through the day,
increasing this afternoon and into the evening hours. Tomorrow
even less clear--scattered potential, and details potentially more
accessible after the prev activity from tonight sets up any
outflow boundaries. Both days in the warm and humid air mass and
heat indices into the 90s.

LONG TERM...Monday through Friday...
Upper trof/wave pushing through the region on Monday night into
Tuesday bringing signif chance, increasing from Sun night into
Monday night...and a slightly cooler Tuesday through the end of
the week. Still warm, but potentially less humidity as winds
become more westerly on Tuesday, picking up a northerly component
by Wednesday. Forecast trending drier from Tuesday through
Wednesday. Another wave Thursday brings back some pops ahead of
the next big storm system developing over the SW for late next
weekend.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 10:31 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1131 AM CDT SAT JUN 21 2014

ILZ027>031-036>038-040>057-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1131 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS DEVELOPMENT IS EXPECTED TO BEGIN WEST OF I-55 EARLY
THIS AFTERNOON...AND SPREAD SOUTHEAST THROUGH LATE AFTERNOON...
CONTINUING INTO THE EVENING. SOME OF THE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
WITH THE PRIMARY TIME FRAME BETWEEN 2 PM AND 9 PM.

ILZ062-063-066>068-071>073-221100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1131 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING TOWARD
VERY LATE AFTERNOON NORTH OF I-70...AND IN THE EVENING TO THE
SOUTH. WHILE A COUPLE OF THE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...THE MAIN THREAT OF SEVERE WEATHER WILL BE ACROSS CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY...WITH THE
BEST CHANCES MONDAY AND MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN ON THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM.

GEELHART

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

12 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
June 21, 1:04 PM CST to 1:05 PM CST
Where
Fulton County, Marietta
Measured
0.88 in hail
Reported by
Public
Coordinates
40.500, -90.380

Hail, Fulton

When
June 21, 1:10 PM CST to 1:11 PM CST
Where
Fulton County, Fairview
Measured
0.75 in hail
Reported by
Public
Coordinates
40.630, -90.170

Hail, Fulton

When
June 21, 1:25 PM CST to 1:26 PM CST
Where
Fulton County, Marietta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -90.380

Hail, Fulton

When
June 21, 1:35 PM CST to 1:36 PM CST
Where
Fulton County, Vermont
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -90.430

Hail, Fulton

When
June 21, 1:38 PM CST to 1:39 PM CST
Where
Fulton County, 1 mi NW of Smithfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.480, -90.293

Thunderstorm Wind, Knox

When
June 21, 1:42 PM CST to 1:47 PM CST
Where
Knox County, Yates City
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
40.780, -90.020

Numerous tree limbs were blown down. Corn stalks were knocked over and broken in two.

Hail, Peoria

When
June 21, 1:45 PM CST to 1:46 PM CST
Where
Peoria County, 2.07 mi N of Elmwood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.810, -89.970

Thunderstorm Wind, Peoria

When
June 21, 1:45 PM CST to 1:50 PM CST
Where
Peoria County, Elmwood
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.780, -89.970

Numerous trees up to 12 inches in diameter were blown over on the southeast side of Elmwood.

Hail, Schuyler

When
June 21, 2:02 PM CST to 2:03 PM CST
Where
Schuyler County, Ray
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.200, -90.470

Thunderstorm Wind, Schuyler

When
June 21, 2:06 PM CST to 2:11 PM CST
Where
Schuyler County, Browning
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.130, -90.370

Several power lines were knocked down in the town of Browning.

Hail, Fulton

When
June 21, 2:18 PM CST to 2:19 PM CST
Where
Fulton County, Astoria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -90.350

Hail, Fulton

When
June 21, 2:20 PM CST to 2:21 PM CST
Where
Fulton County, 3.16 mi W of Astoria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.230, -90.410

Thunderstorm Wind, Mason

When
June 21, 2:20 PM CST to 2:25 PM CST
Where
Mason County, Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.370, -89.820

Numerous power lines were knocked down in Forest City.

Hail, Fulton

When
June 21, 2:26 PM CST to 2:27 PM CST
Where
Fulton County, Astoria
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.230, -90.350

Thunderstorm Wind, Mason

When
June 21, 2:30 PM CST to 2:35 PM CST
Where
Mason County, Forest City
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.370, -89.820

A falling tree destroyed a motor home.

Thunderstorm Wind, Mason

When
June 21, 2:35 PM CST to 2:40 PM CST
Where
Mason County, Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
40.200, -89.700

Numerous power lines were knocked down in Mason City.

Hail, Cass

When
June 21, 2:40 PM CST to 2:41 PM CST
Where
Cass County, Beardstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -90.430

Hail, Woodford

When
June 21, 2:42 PM CST to 2:43 PM CST
Where
Woodford County, 1.05 mi E of Deer Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.630, -89.310

Thunderstorm Wind, Mason

When
June 21, 2:43 PM CST to 2:48 PM CST
Where
Mason County, San Jose
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.300, -89.600

A tree was blown down onto Highway 136 near San Jose.

Thunderstorm Wind, Logan

When
June 21, 2:52 PM CST to 2:57 PM CST
Where
Logan County, New Holland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.180, -89.580

Several large trees were blown down in New Holland.

Thunderstorm Wind, Vermilion

When
June 21, 5:42 PM CST to 5:47 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

A large tree was blown down at Liberty Lane and Ferndale in Danville.

Thunderstorm Wind, Vermilion

When
June 21, 5:42 PM CST to 5:47 PM CST
Where
Vermilion County, Bismarck to 0.51 mi ENE of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.270, -87.600

Numerous trees were blown down onto power lines or across roads from Danville to Bismarck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527268, 527270, 527271, 527272, 527273, 527282, 527274, 527284, 527275, 527287, 527276, 527278, 527288, 527279, 527289, 527291, 527280, 527281, 527292, 527295, 527296, 527298.